Indiana, 2008

Flash Flooding and Hail in Indiana, February 5 to 6, 2008

February 5 to 6, 2008 · NWS LMK · 19 events in 6 counties and zones

A cold front along with a strong upper level low produced a squall line that crossed south central Indiana. This set off widespread severe weather, and produced some heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front along with a strong upper level low produced a squall line that crossed south central Indiana. This set off widespread severe weather, and produced some heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 5, 10:30 PM EST, 10 minutes earlier.

Area forecast discussion, Feb 5, 10:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EST TUE FEB 5 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

MAIN STORY IS THE SUPERCELL APPROACHING DOWNTOWN NASHVILLE, TN...BUT
FOR US SQUALL LINE IS APPROACHING RAPIDLY AND IS IN DUBOIS COUNTY.
LATEST FT KNOX VWP HAS ABOUT 20 DEGREES OF BACKING AS UPPER JET
TRAVERSES EASTWARD.  LIS ARE STILL -2 TO -3...AND WIND FIELDS ARE IN
THE EXTREME CATEGORY.  MAIN THREAT WILL BE DAMAGING WINDS WITH THIS
LINE...BUT WE ARE WATCHING CELL MERGERS WITH WAA PRECIP MOVING ALONG
AND AHEAD OF THE MAIN LINE WHICH COULD ACCENT THE TOR THREAT.

MEANWHILE...ANTECEDENT CONDITIONS IN DUBOIS COUNTY ARE WET...AND IT
WONT TAKE MUCH MORE TO FLOOD. WE EXPECT 1 TO 1 AND ONE HALF INCHES
OF RAIN OVER NEXT SEVER HOURS.  WE ISSUED FFWS FOR DUBOIS AND ORANGE
COUNTIES WITH LEWP MOVING EAST.

&&

.PREV DISCUSSION...
/ISSUED 926 PM EST TUE FEB 5 2008/

 FOR US AN IMPRESSIVE TORNADIC SUPERCELL JUST PAST OHIO COUNTY SEAT
OF HARTFORD WHERE SIRENS ARE BLOWING. NO REPORTS YET OF ANY DAMAGE
IN OHIO COUNTY...WITH FUNNEL CLOUD REPORT FROM TRAINED SPOTTER.
THIS STORM HAS A HISTORY OF DAMAGING WINDS AND TORNADOES WITH IT.
LOW LEVEL JET CONTINUES TO STIFFEN AND WILL BE A CONTRIBUTING FACTOR
TO HEAVY RAIN OVER SRN INDIAN FROM AROUND MIDNIGHT INTO THE
OVERNIGHT HOURS.  THERE ARE 3 MORE SUPERCELLS OVER CENTRAL AND
WESTERN TN WILL BE THE OTHER CONCERN AS THEY WORK OFF TO THE NE AT
40 MPH.

INSTABILITY STILL REMAINS MODEST AND WITH 0-3 SRH VALUES ON LATEST
ACARS SOUNDING AT BNA NEAR 800 M2/S2. THE HODOGRAPH FROM THAT
AIRCRAFT IS VERY TWISTY AND ONCE AGAIN FEEL THE PRIMARY TOR THREAT
IS FOR AREAS MAINLY ALONG AND WEST OF I65.

JDG

&&

.PREV DISCUSSION...
/ISSUED 833 PM EST TUE FEB 5 2008/

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

ONE TORNADIC SUPERCELL IN NE CHRISTIAN COUNTY HAS 60KTS OF
ROTATIONAL VELOCITY AND WILL BE WESTERN OHIO COUNTY AROUND 02Z. THIS
STORM APPEARS TO BE A CYCLIC AND MAY BE UNDERGOING SPLITTING ON SRN
FLANK OVER LAST VOLUME SCAN WITH 70 DBZ.  LATEST 00Z SOUNDINGS ARE
IMPRESSIVE:

            OHX         JAN
SWEAT       485         477
LIS         -5          -5
0 TO 3 SRH  450 M2/S2   440 M2/S2
CAPE        800 J/KG    970

THIS CELL IS EXTREMELY DANGEROUS WIND FIELDS ARE SLOWLY INCREASING
IN THE BOUNDARY LAYER THRU 850 MB.  IN FACTS O00Z SOUNDINGS ALL
HAVE 40-55 KTS AT 850MB WITH SOUNDINGS.

PWS ARE STILL IMPRESSIVE...AND FLOOD THREAT OVER SRN INDIANA IS
BECOMING AN INCREASING RISK.

WE WILL HAVE SEVERAL MESO UPDATES TONIGHT FOR THIS PDS SITUATION
WEST OF I65.

JDG

&&

.PREV DISCUSSION...
/ISSUED 637 PM EST TUE FEB 5 2008/

..SEVERE WEATHER EPISODE LIKELY ACROSS THE REGION TONIGHT...

AFTERNOON VIS SAT IMAGERY SHOWING BREAKS IN THE CLOUD COVER ACROSS
SOUTHERN KENTUCKY.  MORNING CONVECTION ASSOCIATED WITH RETREATING
WARM FRONTAL BOUNDARY CONTINUES TO MIGRATE NORTHWARD AND AWAY FROM
THE AREA.  A FEW AREA OF SCT SHOWERS REMAIN ACROSS KENTUCKY WITH
MORE DEVELOPMENT TAKING PLACE ACROSS SW TN.  QUITE A GRADIENT IN
TEMPERATURES NOTED ACROSS THE REGION WITH READINGS IN THE LOW TO MID
50S NORTH OF THE OHIO RIVER TO UPPER 60S AND LOWER 70S ACROSS FAR
SOUTHERN KENTUCKY.

DIAGNOSTIC ANALYSIS ACROSS THE REGION SHOWS DESTABILIZATION IN
PROGRESS MAINLY WEST OF I-65 THIS AFTERNOON.  COMBINATION OF SFC
TEMPS IN THE UPPER 60S WITH DEWPOINTS IN THE LOWER 60S HAS YIELDED
SFC LIFTED INDICES OF -2C TO -3C WITH CAPES OF 300-800 J/KG.  CAPES
GREATER THAN 1000 J/KG EXISTS WEST OF THE LMK CWA WHERE MORE SUN HAS
HELPED INCREASE INSTABILITY.  SCATTERED CONVECTION HAS STARTED TO
DEVELOP ACROSS WESTERN TN AND FAR SW KY.  LATEST MODEL DATA SUGGESTS
THAT SCATTERED/DISCRETE CONVECTION WILL LIKELY FIRE ACROSS OUR
WESTERN SECTIONS THIS AFTERNOON.  THIS DEVELOPMENT MAY BE QUICK AS
THE MODELS TEND TO UNDER FORECAST CONVECTION DEVELOPMENT.  GIVEN THE
DEEP LAYER SHEAR...SOME SUPERCELLULAR STORMS WILL BE
POSSIBLE...ALONG WITH STORMS WITH BOWING SEGMENTS.  THUS...ISOLATED
TORNADOES AND DAMAGING WINDS WILL BE POSSIBLE WITH THIS ACTIVITY
DURING THE LATE AFTERNOON AND EVENING HOURS.

LATE TONIGHT...CONVECTION WELL TO OUR WEST IS FORECAST TO CONGEAL
INTO A LARGE SQUALL LINE THAT WILL MOVE EASTWARD THROUGH THE OHIO
VALLEY.  THE MODEL TREND IN THE LAST 24 HOURS HAS BEEN TO SLOW DOWN
THE SYSTEM.  IN FACT...EVEN THE LATEST RUC SOLUTIONS ARE A BIT
SLOWER.  GIVEN THE DATA RIGHT NOW...LARGE SQUALL LINE SHOULD MOVE
INTO OUR WESTERN AREAS BY LATE EVENING...PERHAPS AROUND 10-11 PM
EST.  THE CORRIDOR BETWEEN SDF AND BWG WOULD LIKELY TAKE A HIT
BETWEEN 11-2 AM EST WITH THE FRANKFORT AND LEXINGTON AREAS SEEING
THE ACTION PROBABLY AFTER 3AM EST.  MAIN THREAT WITH THIS LINE WILL
BE DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE EMBEDDED WITHIN
THE MAIN LINE.  THERE CONTINUES TO BE A HEAVY RAIN/FLOOD THREAT
ACROSS OUR INDIANA COUNTIES DUE TO PREVIOUS CONVECTION ACROSS THE
REGION THIS MORNING.  WITH AN ADDITIONAL 1 TO AS MUCH AS 2 INCHES
POSSIBLE TONIGHT...WILL EXTEND THE FLOOD WATCH ACROSS OUR INDIANA
COUNTIES THROUGH 700 AM WED.

COLD FRONT WILL SURGE EASTWARD AND OUT OF THE AREA BY WED MORNING
FOLLOWED BY A FALL IN TEMPERATURES.  SCT SHOWERS CONTINUE TO LOOK
POSSIBLE AS H5 THERMAL TROF MOVES INTO THE REGION.  GRADIENT WINDS
WILL BE A BIT ON THE HIGH SIDE IN THE MORNING...HOWEVER CONFIDENCE
IN EXCEEDING WIND ADVISORY CRITERIA IS NOT VERY HIGH...SO PLAN ON
HOLDING OFF ON THAT HEADLINE.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

RELATIVELY BENIGN WEATHER IN STORE FOR THE LONG TERM AS MORE COOLER
AIR REMAINS IN PLACE FOLLOWING FRONTAL PASSAGE LATER TONIGHT AND
TOMORROW.  EVEN SO...TEMPERATURES AT OR ABOVE SEASONAL NORMS FOR
REMAINDER OF THE WORK WEEK BEFORE A SECOND SURGE ARCTIC AIR MAKES
ITS WAY IN FOR THE WEEKEND WITH A CLIPPER CURRENTLY PROGGED TO HAVE
A BIGGER IMPACT ON THE EAST COAST THAN THE OHIO VALLEY.

AT THIS TIME THE WEEKEND SYSTEM DOES NOT APPEAR TO OFFER MUCH MORE
THAN A DUSTING OF SNOW SOUTH OF THE OHIO RIVER...BUT SOME
MEASURABLE SNOWFALL COULD OCCUR IN SOUTHERN INDIANA.  HOWEVER...TOO
FAR OUT AT THIS TIME FOR HIGH CONFIDENCE.

MAX TEMPS THROUGH THE PERIOD WILL SEE SAW FROM 40S THURSDAY TO LOWER
50S FRIDAY...THEN BACK DOWN TO 30S ON SATURDAY BEFORE RETURNING TO
NEAR 50 BY TUESDAY.

MIN TEMPS BOTTOM OUT IN THE TEENS SUN AND 20S MONDAY...OTHERWISE
MAINLY IN THE 30S.

&&

.AVIATION (00Z TAFS)...

ATMOSPHERE IS DESTABILIZING WITH LI/S -3 TO -4 TO OUR WEST. LINES OF
STRONG/SEVERE THUNDERSTORMS EXTEND FROM WESTERN TN NORTH INTO
WESTERN KENTUCKY. STORMS ARE MOVING TO THE NORTHEAST AND WILL BE
IMPACTING BWG AND SDF LATER THIS EVENING. UNTIL THEN CIGS AND VSBYS
WILL REMAIN VFR. EXPECT TSTMS TO MOVE INTO BWG AFT 02Z WITH ISOLATED
SHOWERS POSSIBLE UNTIL THEN. STORMS SHOULD REACH SDF AFTER 04Z THEN
ABOUT 06Z AT LEX. EXPECT GUSTS TO 50 TO 60 KTS OR MORE IN SEVERE
STORMS. A SECOND LINE WILL FOLLOW WITH THE COLD FRONT LATER TONIGHT.
CIGS AND VSBYS IN THE THUNDERSTORMS WILL BE MVFR AND BRIEFLY IN VFR
RANGE. FRONT WILL MOVE THROUGH WITH CIGS AND VSBYS IMPROVING BACK TO
VFR WEDNESDAY MORNING BUT SOUTHWEST WINDS WILL STAY GUSTY DURING THE
DAY BEHIND THE FRONT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 7 AM EST WEDNESDAY FOR KYZ032.

IN...FLOOD WATCH UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR INZ076>079-
     083-084-089>092.

&&
Hazardous weather outlook, Feb 5, 3:40 PM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EST TUE FEB 5 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
340 PM EST (240 PM CST) TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING...GENERALLY WEST OF
INTERSTATE 65.  SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE.

LATER TONIGHT...A STRONG COLD FRONT IS FORECAST TO MOVE EAST THROUGH
THE REGION.  ACCOMPANYING THIS FRONT WILL BE A LINE OF STRONG TO
SEVERE THUNDERSTORMS.  THE FRONT SHOULD ENTER THE WESTERN SECTIONS
OF THE OUTLOOK AREA AFTER 10 PM EST.  THE MAIN THREAT WITH THIS LINE
OF STORMS WILL BE DAMAGING WINDS ALONG WITH THE THREAT OF ISOLATED
TORNADOES.

HEAVY RAIN ASSOCIATED WITH THE STORMS MAY LEAD TO LOCAL FLOODING
ISSUES...ESPECIALLY ACROSS SOUTHERN INDIANA.  A FLOOD WATCH REMAINS
IN EFFECT UNTIL WEDNESDAY MORNING FOR ALL OF SOUTH-CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

COLDER AIR RETURNS FOR THE WEEKEND...WITH THE POSSIBILITY OF SOME
LIGHT SNOW SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS WILL BE REQUIRED THIS EVENING AND TONIGHT.

MJ/JBS

In the hours before

Special weather statement, Feb 5, 4:45 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EST TUE FEB 5 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060700-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
445 PM EST (345 PM CST) TUE FEB 5 2008

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND POSSIBLE TORNADOES
THIS EVENING AND TONIGHT...

A STRONG COLD FRONT WILL SWEEP THROUGH CENTRAL KENTUCKY AND SOUTH-
CENTRAL INDIANA LATE TONIGHT. AHEAD OF THIS FRONT...VERY STRONG
WINDS IN THE ATMOSPHERE COMBINED WITH MODERATE INSTABILITY COULD
RESULT IN A VERY SIGNIFICANT SEVERE WEATHER EVENT ACROSS THE
REGION TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH INTO THE REGION
LATE THIS AFTERNOON AND EVENING WELL AHEAD OF THE COLD FRONT.  SOME
OF THESE STORMS COULD DEVELOP INTO SUPERCELLS AND BOWING LINE
SEGMENTS WHICH ARE CAPABLE OF PRODUCING DAMAGING WINDS...A FEW
TORNADOES AND SOME SMALL HAIL.

A BETTER CHANCE OF SEVERE STORMS EXISTS LATER TONIGHT...MOST LIKELY
AROUND OR AFTER MIDNIGHT...WHEN A SEPARATE LINE OF SEVERE
THUNDERSTORMS IS LIKELY. THIS LINE WILL ALSO CONSIST OF SUPERCELLS
AND BOWING LINE SEGMENTS CAPABLE OF PRODUCING WIND DAMAGE AND
TORNADOES.

ADDITIONALLY...VERY HEAVY RAINFALL WILL BE POSSIBLE THROUGH
TONIGHT...WHICH COULD LEAD TO ISOLATED FLASH FLOODING AS WELL.

THIS IS A POTENTIALLY DANGEROUS SITUATION SINCE THE BEST THREAT OF
SEVERE THUNDERSTORMS WILL OCCUR AT NIGHT. PLEASE SET YOUR NOAA
ALL-HAZARDS WEATHER RADIO TO ALERT MODE IN THE EVENT A WARNING IS
ISSUED AT NIGHT WHILE YOU ARE ASLEEP.

STAY TUNED TO THE LATEST INFORMATION ON THIS SEVERE WEATHER EVENT BY
MONITORING LOCAL MEDIA OR BY VISITING OUR WEBSITES AT
WEATHER.GOV/LOUISVILLE AND WEATHER.GOV/LEXINGTON.

AL/MJ
Local storm report, Feb 5, 9:19 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
919 PM EST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FUNNEL CLOUD     1 N HARTFORD            37.47N 86.89W
02/05/2008                   OHIO               KY   TRAINED SPOTTER

&&

MRC
Special weather statement, Feb 5, 9:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
954 PM EST TUE FEB 5 2008

INZ076>078-083-084-089-KYZ025-060400-
CRAWFORD-DUBOIS-MEADE-ORANGE-PERRY-SCOTT-WASHINGTON-
954 PM EST TUE FEB 5 2008

...STRONG STORMS MOVING INTO SOUTH CENTRAL INDIANA...

A LINE OF STRONG THUNDERSTORMS MOVING THROUGH WESTERN INDIANA WILL
BRING DANGEROUS LIGHTNING...STRONG WINDS...SMALL HAIL AND BRIEF
GUSTY WINDS TO 50 MPH TO THE AREA THROUGH MIDNIGHT. IN
ADDITION...HEAVY RAINFALL WILL BE LIKELY WITH THESE STORMS AS THEY
MOVE THROUGH THE AREA.  RAINFALL RATES OF UP TO 2 INCHES PER HOUR
WILL BE LIKELY WITH THESE STORMS.

GIVEN THE SATURATED GROUNDS...THE ADDITIONAL PRECIPITATION WILL
LIKELY PRODUCE LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND
FLOOD PRONE AREAS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

MACZKO

The radar

The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 flash flood, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
February 5, 10:40 PM EST
Where
Dubois County, 2.72 mi SSE of Portersville to 2.12 mi NNW of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.462, -86.966

Thunderstorm winds blew the roofs off two barns and destroyed a tool shed in the Portersville Road area. Trees and power lines were also downed.

Thunderstorm Wind, Clark

When
February 5, 10:45 PM EST
Where
Clark County, 2.17 mi NW of Charlestown
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.476, -85.693

Thunderstorm winds damaged a barn and downed trees along highway 160 near Jack Teeple Road.

Thunderstorm Wind, Floyd

When
February 5, 10:45 PM EST to 11:00 PM EST
Where
Floyd County, Floyds Knobs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.320, -85.870

Thunderstorm winds downed a few trees.

Flash Flood, Crawford

When
February 5, 10:58 PM EST to February 6, 4:30 AM EST
Where
Crawford County, Grantsburg to 0.9 mi SSE of Mifflin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.280, -86.470

Otter Creek Road was closed due to high water.

Flash Flood, Crawford

When
February 5, 10:58 PM EST to February 6, 4:30 AM EST
Where
Crawford County, Grantsburg to 0.9 mi SSE of Mifflin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.280, -86.470

Otter Creek Road was closed due to high water.

Lightning, Dubois

When
February 5, 11:15 PM EST
Where
Dubois County, 1.06 mi W of Huntingburg Arpt
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.247, -86.969

Lightning struck a house near the Huntingburg airport.

Flash Flood, Dubois

When
February 5, 11:15 PM EST to February 6, 3:30 AM EST
Where
Dubois County, 0.09 mi ESE of Huntingburg Arpt to 0.81 mi S of Huntingburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.249, -86.949

Sections of Meridian Road and State Highway 200W were closed due to high water.

Flash Flood, Dubois

When
February 5, 11:15 PM EST to February 6, 3:00 AM EST
Where
Dubois County, Dubois to 0.41 mi NNE of Dubois
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.450, -86.800

Parts of Dubois Road Norteast were closed due to high water.

Hail, Crawford

When
February 5, 11:20 PM EST
Where
Crawford County, 0.54 mi E of English
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.330, -86.460

In addition, thunderstorm winds downed a tree was State Highway 64 west of English.

Thunderstorm Wind, Harrison

When
February 5, 11:45 PM EST
Where
Harrison County, 1.31 mi ESE of Moberly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.264, -86.177

Thunderstorm winds downed trees along highway 337.

Thunderstorm Wind, Clark

When
February 5, 11:48 PM EST
Where
Clark County, 1.48 mi NNW of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.300, -85.730

Thunderstorm winds downed power lines.

Thunderstorm Wind, Harrison

When
February 6, 12:06 AM EST
Where
Harrison County, 0.69 mi N of Elizabeth
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.130, -85.970

Thunderstorm winds downed power lines.

Hail, Floyd

When
February 6, 12:20 AM EST
Where
Floyd County, 1.13 mi S of Floyds Knobs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.304, -85.868

Thunderstorm Wind, Clark

When
February 6, 12:21 AM EST to 12:23 AM EST
Where
Clark County, New Washington to 1.45 mi SSE of New Washington
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.570, -85.550

Thunderstorm winds blew the entire roof off one house. Several other houses had some degree of roof damage. Two storge buildings were damaged. Numerous trees were uprooted.

Thunderstorm Wind, Clark

When
February 6, 12:22 AM EST
Where
Clark County, 0.35 mi E of Bonnenburger to 0.73 mi NNW of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.281, -85.744

Thunderstorm winds caused roof damage to the Quartermaster Station.

Thunderstorm Wind, Clark

When
February 6, 12:24 AM EST
Where
Clark County, 0.71 mi SE of Jeffersonville Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.322, -85.741

Thunderstorm winds caused roof and structural damage to homes in the Cherry Hill area.

Flash Flood, Perry

When
February 6, 12:28 AM EST to 4:00 AM EST
Where
Perry County, 1.19 mi N of Bristow to 0.82 mi SE of Siberia
Cause
Heavy Rain
Reported by
Public
Coordinates
38.147, -86.721

Sections of State Highway 145 north of Bristow were closed due to high water.

Thunderstorm Wind, Clark

When
February 6, 1:06 AM EST
Where
Clark County, 1.48 mi NNW of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.300, -85.730

Thunderstorm winds downed trees and power lines.

Flash Flood, Perry

When
February 6, 1:30 AM EST to 4:30 AM EST
Where
Perry County, 1.77 mi ENE of Siberia to 1.18 mi WSW of Uniontown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.240, -86.700

Parts of State Highway 145 north of Interstate 64 were closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80569, 80321, 80580, 80583, 80600, 80343, 80617, 80620, 80311, 80570, 80324, 80578, 80313, 80332, 80336, 80340, 80628, 80342, 80648.